Arterial and venous complications are major causes of morbidity and mortality in myeloproliferative neoplasms (MPNs). MPNs patients, frequently receive heparin. Heparin-induced thrombocytopenia (HIT) is a rare but potentially life-threatening complication resulting in a severe acquired thrombophilic condition. We carried out a retrospective analysis to evaluate occurrence of new thrombotic events during heparin therapy in essential thrombocythemia (ET) patients. We studied 108 ET patients on heparin for treatment of previous thrombotic events or in thromboprophilaxis. Fifty-eight of them carried JAK 2 V617F mutation while 50 patients were without V617F mutation. Ten patients, among those with JAK 2 V617F mutation after a median of 10 days from heparin treatment presented a platelet drop, new thrombotic events and in 10/10 cases heparin-related antibodies were found. In the other group, two patients (4%) presented a platelet drop, thrombotic manifestations and heparin related antibodies. Our data show that HIT is more frequent, during heparin treatment, in patients with ET carrying V617F mutation, as compared with patients without mutations (P = 0.029). ET with V617F mutation seems to be associated with higher risk of thrombotic complications during heparin treatment. Monitoring platelet counts very closely during the course of heparin is essential especially in ET patients in which platelet drop may be hidden by constitutional thrombocytosis.
High prevalence of heparin induced thrombocytopenia with thrombosis among patients with essential thrombocytemia carrying V617F mutation / Castelli, Roberto; Gallipoli, Paolo; Paolo;, Schiavon; Teatini, Thomas; Deliliers, Giorgio Lambertenghi; Giorgio Lambertenghi;, Bergamaschini. - In: JOURNAL OF THROMBOSIS AND THROMBOLYSIS. - ISSN 0929-5305. - 45:1(2018), pp. 106-113. [10.1007/s11239-017-1566-1]